Generic versions of the same prescription drug may look significantly different in both shape and size.
All generic drugs are approved by the FDA as being interchangeable with each other, and studies show that they have similar clinical effects. However, depending on the manufacturer, generic versions of the same prescription drug may look significantly different in both shape and size. Not surprisingly, these inconsistencies can cause problems for consumers.
Brigham and Women’s Hospital (BWH) researchers recently studied the activity of a large group of patients who recently suffered heart attacks and found that variations in the appearance of generic drugs were associated with a greater risk of patients stopping their essential post-heart attack medications.
“After patients have a first heart attack, guidelines mandate treatment with an array of long-term medications, and stopping these medications may ultimately increase morbidity and mortality,” says Dr. Aaron S. Kesselheim, assistant professor of medicine in the BWH Division of Pharmacoepidemiology and Pharmacoeconomics and senior investigator of this study. “Medications are essential to the treatment of cardiovascular disease, and our study found that pill appearance may play an important role in ensuring patients continue to take the generic medications that they need.”
Specifically, the researchers examined data from over 10,000 patients discharged after hospitalizations for heart attacks who started treatment with cholesterol-lowering statins or certain other medications. They found that the odds that a patient would not refill their medication increased by 34 percent after a change in color and 66 percent after a change in pill shape.
The FDA currently doesn’t require consistent pill appearance among otherwise interchangeable generic drugs. Pharmacies, in turn, may vary which manufacturer’s pills they use according to their supply, so there is no guarantee that the shape and color of a patient’s pills for a certain medication will always look the same. Thus, doctors, pharmacists, family members, and patients all need to be vigilant.
“The association between changes in pill appearance and non-adherence to essential cardiovascular medications has important implications for public health,” says Dr. Kesselheim. “This study suggests the need for physicians and pharmacists to proactively warn patients about the potential for these changes, and once it is confirmed that the new-appearing drug is the same as the old one, reassure patients that generic drugs will work the same no matter how they look, especially in light of the prevalent use of generic drugs and public health importance of promoting patient adherence to essential medications.”
More details about these findings can be found in the July 15, 2014 issue of the Annals of Internal Medicine.- Chris P., Jessica M.